Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2024, 5:42 PM CDT for Clark County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2024, 5:42 PM CDT (22:42 UTC)
- Expired
- May 31, 2024, 6:10 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Clark County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
196
WUUS53 KDDC 312242
SVRDDC
KSC025-312345-
/O.NEW.KDDC.SV.W.0099.240531T2242Z-240531T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
542 PM CDT Fri May 31 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Western Clark County in southwestern Kansas...
* Until 645 PM CDT.
* At 541 PM CDT, a severe thunderstorm was located 8 miles southwest
of Clark State Lake, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
western Clark County. This replaces the previous warning for Clark
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 10006 3741 9981 3707 9968 3707 10008
TIME...MOT...LOC 2241Z 354DEG 7KT 3733 9992
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON3 follow-up statements
833
WWUS53 KDDC 312251
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
551 PM CDT Fri May 31 2024
KSC025-312345-
/O.CON.KDDC.SV.W.0099.000000T0000Z-240531T2345Z/
Clark KS-
551 PM CDT Fri May 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN CLARK COUNTY...
At 551 PM CDT, a severe thunderstorm was located 10 miles southwest
of Clark State Lake, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ashland and Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10005 3738 9981 3707 9968 3707 10008
TIME...MOT...LOC 2251Z 354DEG 9KT 3729 9992
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JJOHNSON766 WWUS53 KDDC 312300 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 600 PM CDT Fri May 31 2024 KSC025-312345- /O.CON.KDDC.SV.W.0099.000000T0000Z-240531T2345Z/ Clark KS- 600 PM CDT Fri May 31 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WESTERN CLARK COUNTY... At 600 PM CDT, a severe thunderstorm was located 10 miles northwest of Ashland, moving south at 15 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ashland and Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3738 10005 3738 9981 3707 9968 3707 10008 TIME...MOT...LOC 2300Z 354DEG 7KT 3727 9992 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JJOHNSON
241 WWUS53 KDDC 312310 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 610 PM CDT Fri May 31 2024 KSC025-312320- /O.CAN.KDDC.SV.W.0099.000000T0000Z-240531T2345Z/ Clark KS- 610 PM CDT Fri May 31 2024 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLARK COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds are still possible with this thunderstorm. && LAT...LON 3738 10005 3738 9981 3707 9968 3707 10008 TIME...MOT...LOC 2308Z 354DEG 7KT 3725 9992 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:27 PM CDT, 15 minutes earlier. Its key messages:
- Several more opportunities of rain in the forecast from tonight through Monday morning
- Highest severe risk looks to be Saturday with downburst winds being the main threat
- High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 5:27 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 527 PM CDT Fri May 31 2024 .KEY MESSAGES... - Several more opportunities of rain in the forecast from tonight through Monday morning - Highest severe risk looks to be Saturday with downburst winds being the main threat - High confidence in 90 degree temperatures in southwest Kansas early next week && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 200 PM CDT Fri May 31 2024 18z observation show residual cloud cover from last nights storms and a passing shortwave in central and southwest Kansas keeping temperatures down across the region. In the upper levels a shortwave moving over the Colorado rockies is developing and thunderstorms are starting to form along the I-25 corridor. For tonight storms are expected to develop from the Denver metro south to near Trinidad through the afternoon and approach southwest Kansas between 00-02Z. CAPE values at this time are forecast to be around 750-1000 J/kg and bulk shear will be in the 40 kt range so marginal severe storms are possible with hail up to quarters and gusty winds mainly from the Colorado border to US 83. Highest rainfall amounts will also be in these areas as we could see 0.25-0.75 inches of rain in the stronger storms. Storms should progress eastward after midnight and become more isolated to widely scattered before ending by sunrise. Saturday we will start out with residual cloud cover in the east and sunshine in the west. By mid to late morning short term models are showing an upper level shortwave in southwest Kansas and HRRR/RAP models both have a line of convection breaking out around 18Z along the US283 corridor. Storms will most likely have an low CAPE in the lower levels and around 1500 J/kg CAPE in the mid to upper levels and 40 kts bulk shear. These initial storms could have the threat of hail to golf ball size and wind gusts to 60 mph. Storms should quickly move into central Kansas by late afternoon. Saturday night another 700 mb shortwave should develop thunderstorms in eastern Colorado and enter western Kansas by around 03Z. If this area isn't affected by the afternoon convection we should have enough CAPE and shear that severe storms with quarter hail and winds over 60 mph are possible. As the storms move further east the HRRR has the complex evolving into a long squall line moving through much of western Kansas during the overnight hours spreading widespread rainfall and downburst potential through 08Z. Depending on how much instability we have remaining from the afternoon convection will largely determine the severe threat for the overnight storms. SPC has the whole area under a slight risk mainly for wind gusts and this is certainly the case Saturday night. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 200 PM CDT Fri May 31 2024 Ensembles show the upper level pattern in the long term staying mainly zonal through next Tuesday and then a large ridge developing for Wednesday and Thursday. Overall it should be mainly quiet with the exception of Sunday where another passing shortwave will develop in northeast Colorado and thunderstorms are expected to move across mainly northwest and north central Kansas. These storms should also drop an outflow boundary/cold front for Monday. Ensemble clusters for temperatures next week are showing higher confidence of 90 degree temperatures next week with the mean of the ensembles in the lower 90s and some of the outliers in the upper 90 degree range. With the warmer air mass in the desert southwest expanding into the central and southern plains forecasting 850 mb temperatures in the 22-25(C) range and the lack of clouds and storms we have high confidence in this warmer stretch of weather. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 526 PM CDT Fri May 31 2024 Light easterly wind this evening with VFR conditions as the cu field remains around 7kft. Clusters of high plains convection may be coming out of Colorado after about 5z and spreading across west central KS, potential reaching vicinity of GCK/LBL and possible even DDC between 7 and 9z. Low chance for briefly reduced visibility in moderate to heavy rain. HRRR model suggest some risk for LIFR type stratus or fog development near or at KHYS around 10-14 UTC. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Russell
Hazardous weather outlook, May 31, 3:15 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Fri May 31 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible after 6pm today. The main hazards will be locally heavy rainfall, wind gusts up to 65 mph and hail up to quarters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to widely scattered strong to severe thunderstorms will be possible Saturday and Sunday evening. Locally heavy rainfall, wind gusts up to 65 mph and large hail will be the main hazard from the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but rainfall reports are encouraged.
In the hours before
Special weather statement, May 31, 4:56 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Fri May 31 2024
KSZ088-312230-
Clark KS-
456 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLARK COUNTY THROUGH
530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clark State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3717 9981 3735 10003 3747 9991 3747 9983
3739 9961
TIME...MOT...LOC 2155Z 306DEG 9KT 3738 9989
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JJOHNSONSpecial weather statement, May 31, 5:27 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024
KSZ064-078-079-312300-
Hodgeman KS-Edwards KS-Ford KS-
527 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN AND WEST CENTRAL EDWARDS COUNTIES THROUGH 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bellefont, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Ford,
southeastern Hodgeman and west central Edwards Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 9988 3808 9969 3789 9945 3773 9972
TIME...MOT...LOC 2226Z 323DEG 11KT 3797 9973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 36 min |
| May 30, 7:43 PM CDT | Special Weather Statement | DDC | Meade | 62 min |
| May 30, 9:19 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
| May 30, 9:41 PM CDT | Special Weather Statement | DDC | Stanton | 34 min |
| May 30, 9:58 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Stanton | 32 min |
| May 30, 10:51 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 24 min |
| May 30, 11:17 PM CDT | Special Weather Statement | DDC | Finney, Gray, Haskell | 43 min |
| May 30, 11:54 PM CDT | Special Weather Statement | DDC | Scott | 36 min |
| May 31, 12:43 AM CDT | Special Weather Statement | DDC | Hodgeman, Lane | 32 min |
| May 31, 4:56 PM CDT | Special Weather Statement | DDC | Clark | 34 min |
| May 31, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 39 min |
| May 31, 5:27 PM CDT | Special Weather Statement | DDC | Hodgeman | 33 min |
| May 31, 5:58 PM CDT | Special Weather Statement | DDC | Ford | 32 min |
| May 31, 6:02 PM CDT | Special Weather Statement | DDC | Ford | 28 min |
| May 31, 6:33 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 31, 6:58 PM CDT | Special Weather Statement | DDC | Ford | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.